ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community

ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community (http://www.addforums.com/forums/index.php)
-   Anxiety Disorders, OCD & PTSD (http://www.addforums.com/forums/forumdisplay.php?f=108)
-   -   SSRI's = INDIFFERENCE (http://www.addforums.com/forums/showthread.php?t=65050)

Tyrannosau-RSX 03-11-09 03:39 PM

SSRI's = INDIFFERENCE
 
So i was prescribed Lexapro to treat syptoms of axiety/depression/OCD. Prior to taking the medication, i would almost always be in a constant state of anxiety and worry. I also suffered from obsessive tendencies where i wouldnt be able to stop myself from doing something or breaking from routine... it would bother and upset me if i didnt have things the way i wanted it.


However now that i am on the medication... these feelings have slightly subsided.... but now, as a side effect, i feel so numb and uncaring all the time. I have a feeling of indifference ... kinda like that "eh whatever happens happens" mentality... as if i dont care about consequences anymore. I find it even harder to get myself to wake up in the morning, or attend to tasks because its as if i dont care about anything anymore. Ive also noticed a lack of interest and passion in my life... feels so dull and drab, no highs or lows.



is this usual side effects?

can anyone relate to this being on Lexapro or other SSRIs?

KFC in CA 03-11-09 03:50 PM

Re: SSRI's = INDIFFERENCE
 
Antidepressants, as with most psych meds, help you back to "normal" functioning and feeling when they are the right med at the right dose for you. SSRIs usually take a few weeks to do what they do. If you only just started, try to give it a few weeks before making up your mind. Your body can need time to adjust. If you have been on that long, definitely call your doc for an appt. Sumptin's not dialed in. Oh, and if you have any thoughts whatsoever about harming yourself, call your doc immediately. That's not a common reaction, but it can happen.

andyr 03-11-09 08:06 PM

Re: SSRI's = INDIFFERENCE
 
I can relate exactly. When I started Paroxetine (Paxil), I felt better after a day. Then worse. Then elated, then depressed, then numb for a while. It took around 6 weeks of mood swings before I really felt that I was in control again. I was a doubter, but now I strongly recommend that you give it 2 months. It really does take a while to work properly.

Aquablue 03-12-09 04:14 PM

Re: SSRI's = INDIFFERENCE
 
Keep in mind the different causes of depression (for example, hereditary, stress-related, post-addiction) as well as the different types and levels of severity. According to cause, type & intensity, any of the neurotransmitters (serotonin, norepinephrine, dopamine, gaba) may need corrective help. Clinical depression is a neurodegenerative illness and in time, more than one neurotransmitter is involved. It's a shame many folks still think depression is caused by character flaws, a myth that often causes depressed people to seek band-aid relief through alcohol/drugs.

I didn't know much about this until a bright, successful friend suffering depression and anxiety, already on 2 SSRIs and an anti-anxiety drug (xanax), became suicidal a few years ago. I did some research and was able to help. She had (undiagnosed) bipolar disorder. I am a helping professional but not an MD-psychiatrist.

Bipolar depression involves the neurotransmitter gaba and perhaps others as well. Give certain SSRIs to a person w/bipolar and it may set off the worst spin up/spiral down of their life. Some believe (I'm one) the cases of suicide in media reports of people who took certain SSRIs (e.g. paxil) had little to do with the drug itself. Instead, it may have been the misdiagnosis of a serotinin or stress-related depression, when the deceased had (undiagnosed) bipolar and the wrong drug exacerbated symptoms to an extreme. I'm not at all suggesting you have bipolar, just giving example of a high functioning person being on the wrong medicine and the devastating effects it might have had.

I have ADD/inattentive and am a physically energetic person. Was on an SSRI (prozac) for depression and anxiety 11 yrs. ago a little before dx. of ADD was made. I hated the effects. I was unfeeling and apathetic, enough to start smoking after quitting years earlier. I'd been a runner and swimmer. Both activities helped my attention difficulties and lessened my anxiety. Prozac zapped my energy to do either, and I was so listless I couldn't decide whether or not giving up running/swimming was a problem. Like you, I didn't care about consequences. Prozac transformed me into a model psych patient.

Fast forward 1997 to 2006 (took ritalin from 1998 on) when struck by depression after 2 back-to-back deaths of people I loved. Wellbutrin, which works on dopamine, was a godsend. I've heard of others with ADD/ADHD helped by Wellbutrin. It had the opposite effect that the SSRI had. It improved focus, mental clarity and energy. Everything I once enjoyed, my kids/puppies/reading/beach/sex/music, I enjoyed again.

I see you have anxiety, which wellbutrin might increase so maybe it's not suitable. But alternatives exist. Someone above suggests more time. Good advice, as long as you don't screw up your life in the meantime. I didn't make it to the two month mark on an SSRI but maybe you will and things will improve. If they don't, it's real important to have a comprehensive work-up by a psychiatrist or nurse practitioner with up-to-date knowledge of brain chemistry. You may already have a good practitioner but if not, at least find one to do an initial assessment. I've known people who did that and then their gps/family doctors were willing to continue w/scripts for refills, which saves time and $.

Good luck!:)

muldoon 03-25-09 06:10 AM

Re: SSRI's = INDIFFERENCE
 
Quote:

Originally Posted by Tyrannosau-RSX (Post 715368)
So i was prescribed Lexapro to treat syptoms of axiety/depression/OCD. Prior to taking the medication, i would almost always be in a constant state of anxiety and worry. I also suffered from obsessive tendencies where i wouldnt be able to stop myself from doing something or breaking from routine... it would bother and upset me if i didnt have things the way i wanted it.


However now that i am on the medication... these feelings have slightly subsided.... but now, as a side effect, i feel so numb and uncaring all the time. I have a feeling of indifference ... kinda like that "eh whatever happens happens" mentality... as if i dont care about consequences anymore. I find it even harder to get myself to wake up in the morning, or attend to tasks because its as if i dont care about anything anymore. Ive also noticed a lack of interest and passion in my life... feels so dull and drab, no highs or lows.



is this usual side effects?

can anyone relate to this being on Lexapro or other SSRIs?

I was put on Paxil for OCD/Panic Disorder in 1999. I was on it until spring of 2008 w/ an ending dosage of 40mg. I literally slept for half that time. Impossible to get out of bed. Apathetic to the core. No energy & I looked like I was sleepwalking all the time...trying to absorb life through a dirty glass wall. When several close family members passed away, I am ashamed to say I wasn't even bothered by it. It was complete emotional numbness. I existed on one line in life, and it basically eliminated any feelings worth feeling. I ate enough for 3 men every day and still could not satisfy my caloric cravings. I went from 165lbs to 242lbs. Some weekends I'd sleep for 20 hours straight. BUT...no anxiety or panic.

I felt just like you do, if you amplify it by 100, for nearly a decade. For me, those side effects NEVER subsided, but the Paxil just made me not even pay attention to or care how I felt.

Personally, I will never recommend an SSRI to anyone. Serotonin didn't make me "undepressed", but it took away my panic attacks. It pretty much absorbed the rest of my life as well however.

I don't know what other meds you are on, but if you think the Lexapro is helping your anxiety/OCD, then maybe ask your dr. about adding a mild dose of stimulant to combat the side effects of the SSRI. I ended up quitting Paxil and am now on a stimulant/benzodiazepine combination and the difference is like night and day compared to an SSRI. I have the panic and OCD under control and I actually have energy, feelings, and focus. It's an alternative combination to consider...


All times are GMT -4. The time now is 12:22 AM.

Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums